Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

The Dirichlet problem for a class of elliptic difference equations


Author: G. T. McAllister
Journal: Math. Comp. 25 (1971), 655-673
MSC: Primary 39A12; Secondary 35J20
DOI: https://doi.org/10.1090/S0025-5718-1971-0306747-X
MathSciNet review: 0306747
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Under suitable assumptions on the order of nonlinearity we prove existence and uniqueness theorems for difference Dirichlet problems of divergence type. We also show that the discrete solutions converge to a solution of the continuous problem. We do not assume that our equation comes from a variational problem. Some of our results are constructive or allow for the application of constructive methods.


References [Enhancements On Off] (What's this?)

  • [1] R. Courant, K. O. Friedrichs & H. Lewy, ``Über die partiellen Differenzengleichungen der mathematischen Physik,'' Math. Ann., v. 100, 1928, pp. 32-74; English transl., IBM J., v. 11, 1967, pp. 215-234. MR 1512478
  • [2] C. W. Cryer, ``The difference analogue of Gauss' theorem,'' SIAM J. Numer. Anal., v. 4, 1967, pp. 155-162. MR 35 #4620. MR 0213763 (35:4620)
  • [3] J. Frehse, ``Existenz und Konvergenz von Lösungen nichtlinearer elliptischer Differenzengleichungen unter Dirichlet-Randbedingungen,'' Math. Z., v. 109, 1969, pp. 311-343. MR 40 #1037. MR 0247776 (40:1037)
  • [4] Avner Friedman, Partial Differential Equations, Holt, Rinehart and Winston, New York, 1969. MR 0445088 (56:3433)
  • [5] N. N. Gudovič, ``The application of difference methods to the solution of nonlinear elliptic equations,'' Dokl. Akad. Nauk SSSR, v. 179, 1968, pp. 1257-1260 = Soviet Math Dokl., v. 9, 1968, pp. 525-528. MR 37 #4389. MR 0228810 (37:4389)
  • [6] W. von Koppenfels, Über die Existenz der Lösungen linearer partieller Differentialgleichungen vom elliptischen Typus, Dissertation, Göttingen, 1929.
  • [7] O. A. Ladyženskaya, ``The method of finite differences in the theory of partial differential equations,'' Uspehi Mat. Nauk, v. 12, 1957, pp. 123-148; English transl., Amer. Math. Soc. Transl., (2), v. 20, 1962, pp. 77-104, MR 25 #342. MR 0136881 (25:342)
  • [8] O. A. Ladyženskaya & N. N. Ural'ceva, Linear and Quasilinear Differential Equations of Elliptic Type, ``Nauka,'' Moscow, 1964; English transl., Academic Press, New York, 1968. MR 35 #1955; MR 39 #5941.
  • [9] G. T. McAllister, ``An application of a priori bounds on difference quotients to a constructive solution of mildly quasilinear Dirichlet problems,'' J. Math. Anal. Appl., v. 24, 1968, pp. 582-607. MR 38 #2963. MR 0234647 (38:2963)
  • [10] G. T. McAllister, ``Dirichlet problems for mildly nonlinear elliptic difference equations,'' J. Math. Anal. Appl., v. 27, 1969, pp. 338-366. MR 40 #7659. MR 0254450 (40:7659)
  • [11] C. B. Morrey, Jr., ``Multiple integral problems in the calculus of variations and related topics,'' Univ. California Publ. Math., v. 1, 1943, pp. 1-130. MR 6, 180. MR 0011537 (6:180b)
  • [12] C. B. Morrey, Jr., Multiple Integrals in the Calculus of Variations, Die Grundlehren der math. Wissenschaften, Band 130, Springer-Verlag, New York, 1966. MR 34 #2380. MR 0202511 (34:2380)
  • [13] I. G. Petrowsky & K. N. Smirnoff, ``Sur une condition suffisante pour qu'une famille de fonctions soit également continue,'' Bull. Univ. Moscow Sect. A Math. Mech., v. 10, 1938, pp. 1-15.
  • [14] S. L. Sobolev, ``Sur l'évaluation de quelques sommes pour une fonction définie sur un réseau,'' Izv. Akad. Nauk SSSR, v. 4, 1940, pp. 5-16. MR 1, 298. MR 0001788 (1:298d)
  • [15] Friedrich Stummel, ``Elliptische Differenzenoperatoren unter Dirichlet-Randbedingungen,'' Math. Z., v. 97, 1967, pp. 169-211. MR 36 #7346. MR 0224302 (36:7346)
  • [16] B. A. Vertgeĭm, ``On the approximate determination of the fixed points of continuous mappings,'' Dokl. Akad. Nauk SSSR, v. 191, 1970, pp. 9-11 = Soviet Math. Dokl., v. 11, 1970, pp. 295-298. MR 0263235 (41:7840)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 39A12, 35J20

Retrieve articles in all journals with MSC: 39A12, 35J20


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1971-0306747-X
Keywords: Elliptic difference equations, divergence type, approximation of solution, boundary-value problems, convergence of solution, existence, uniqueness criteria
Article copyright: © Copyright 1971 American Mathematical Society

American Mathematical Society